Retinopathie door chloroquine

Casuïstiek
07-01-2019
A. Ly Nguyen, Annelie N. Tan en A.P.M. (Sjan) Lavrijsen

Chloroquine (CQ) en hydroxychloroquine (HCQ) kunnen ernstige retinopathie induceren die zich doorgaans uit in bull’s-eye-maculopathie.1,2 Wij beschrijven een patiënte met een CQ-geïnduceerde retinopathie. Deze casus illustreert het belang van oogheelkundige controles bij patiënten die behandeld worden met HCQ of CQ. Tevens laat de casus zien dat het belangrijk is om de status van risicofactoren voor retinopathie, die van invloed zijn op de gewenste frequentie van oogheelkundige controles, tijdens de behandeling na te gaan.

Chloroquine retinopathy

Background

Chloroquine (CQ) and hydroxychloroquine (HCQ) can induce retinopathy. The risk of this severe, irreversible ophthalmological complication significantly increases with duration of treatment (> 5 years) and dosage of medication (for CQ > 2.3 mg/kg/day and HCQ > 5.0 mg/kg/day). Other important risk factors are renal failure, concomitant tamoxifen use and pre-existing retinopathy or maculopathy.

Case description

We describe a 46-year old woman with chronic discoid lupus erythematosus who developed bull’s-eye maculopathy as a consequence of treatment with CQ in varying doses of 100-300 mg/day for five years. Treatment with CQ was subsequently discontinued.

Conclusion

All patients treated with CQ or HCQ should be referred to the ophthalmologist for baseline testing within 1 year after starting treatment. If there are no risk factors, patients who are treated with CQ or HCQ should undergo annual ophthalmological testing from 1 year, respectively 5 years after start of treatment. The risk factors need to be rechecked at each outpatient check-up because these factors can affect the required frequency of ophthalmological check-ups.

Conflict of interest and financial support: none declared.